A New York family blames an overdose of antibiotics that was allegedly administered at a Brooklyn hospital for the death of their 6-month-old baby.
A cousin of the family, Jhora Akther, told the New York Daily News that baby Amaan Ahmmad was brought to Brookdale University Hospital’s emergency room last Friday morning and doctors diagnosed him with pneumonia.
Akther said baby Amaan fell into a coma immediately after the attending nurse administered an IV containing the antibiotic Zithromax.
“He turned blue,” Akther told the New York Daily News. “Not even a second. The medicine went in, and he is finished.”
Baby Amaan was placed on life support until Tuesday. The cousin said the family was told the baby was mistakenly given 500 mg of the antibiotic when the proper dosage was 80 mg.
“We are investigating the circumstances of this tragic incident and express our condolences to the Ahmmad family,” hospital representative Ruth Richman said in an email sent to ABC News.
As many as one-third of hospital visits leads to hospital-related injuries, according to a report published April 2011 in Health Affairs.